Pennsylvania, 2021Damaging Wind in Pennsylvania, July 13, 2021
July 13, 2021 · NWS BGM · 1 event in 1 county or zone
Warm and moist tropical air was present over Northeastern Pennsylvania when a quasi-stationary warm front slowly moved through the region. These conditions provided support for one storm to become severe with damaging winds, knocking down a tree onto a roadway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist tropical air was present over Northeastern Pennsylvania when a quasi-stationary warm front slowly moved through the region. These conditions provided support for one storm to become severe with damaging winds, knocking down a tree onto a roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 13, 8:27 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 13, 8:27 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
927 PM EDT Tue Jul 13 2021
.SYNOPSIS...
Warm and humid conditions are expected today through Wednesday with
multiple chances of showers and thunderstorms. Some storms could be
strong, with the main threat being gusty winds. Localized flash
flooding will be possible with these repeating batches of rain.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
925 pm update...
Increased PoPs over the next couple of hours for the line of
storms moving through. High gusts and trees down have been
reported, so added wording of Damaging Winds where PoPs are
highest while keep current wording behind and far ahead of the
line. Will continue to adjust PoPs as needed as this storm
progresses through.
630 pm update...
Adjusted timing for next batch of showers and thunderstorms
moving into the area now. Lowered cloud cover early on. Upped
dewpoints. convection has a warm humid air mass with plenty of
low level instability to feed off of. Severe weather mostly due
to damaging winds will continue this evening. flash flood and
severe thunderstorm watches continue.
previous discussion...
Isolated thunderstorms have begun to fire up west of I-81
moving to the NNE. CAPE values between 2000-2500 j/kg and
effective bulk shear values between 40 and 50kts are driving the
development of these storms. Mid- level lapse rates are
pointing to a slight mid-level cap, hindering development of
some of these storms. During the early evening hours, a low
level jet around 850mb will begin to strengthen as a shortwave
trough moves into the eastern Great Lakes region. CAMs are
pointing to a better organized convective system developing and
moving across our area from west to east. Heavy rain and strong
winds are the main threats, but the possibility of a tornado
cannot be ruled out over our northern counties as 0-1 km
helicity and bulk shear values look to increase as the shortwave
trough approaches the region. Convection is expected to be over
after a little after midnight. The moist atmosphere will bring
a chance for morning fog along our river valleys and low laying
areas.
A Severe Thunderstorm Watch has been issued for
the our area minus the Catskills and Poconos. Heavy rain and
strong winds as the main threats. A Flash Flood Watch has also
been issued for the Twin Tiers and Wyoming Valley until midnight.
This area has been hard hit the last few days with heavy rain
and another heavy downpour could cause more flooding issues in
these sensitive areas.
Wednesday will be another active day for thunderstorms. The
shortwave trough will continue to move eastward, pushing a
boundary through our area beginning in the early afternoon.
CAMs are pointing to convection initiating along this boundary
in a SW to NE line, as bulk shear vectors will be aligned along
the boundary. CAPE values will be about 1500-2000 j/kg so there
will be a good chance for strong storms to develop. Flooding is
a concern again, considering all the rain the region has
received over the last several days. The rainfall accumulations
received on Tuesday evening will help determine flooding
threats for Wednesday evening. Highs during the day are expected
to be in the low to mid 80s. The boundary passing through the
region will help keep temperatures down.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
315 PM Update...
Trends continue to suggest that weak high
pressure with drier air will work into the area during Wednesday
night and Thursday. It will remain warm, but moisture values
will drop into more comfortable levels and much of the guidance
indicates we will salvage one day this week without rain in the
area.
Meanwhile, a low amplitude trough and attendant cold front will be
moving slowly across the Great Lakes, with increasing moisture
expected ahead of its arrival on Friday. Shower and thunderstorm
chances look to ramp up again Friday through Saturday as the front
and trough slow down on their transit through the northeast.
Depending on the exact timing of upper level features and diurnal
trends in instability, a few stronger thunderstorms will be possible
Friday and Friday evening as sufficient shear and instability are
present in model solutions.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 PM Update...
The long term forecast mostly hinges on the future of the
trough and cold front passing through the area during this
period. The latest model trends suggest a broadening of the
approaching trof and therefore some slowing to the approach of
the surface front. There's still significant spread in the
models, but most seem to support stalling out the trough to our
west on Saturday...and inching into CNY by Sunday. A complete
frontal passage now looks to be slowed until Monday. This would
delay any return to drier conditions until early next
week...thus shower and thunderstorm chances will last right
through the weekend. High moisture content could again spell
trouble with heavy rain and potential localized flooding.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
740 pm update...
The first round of showers and thunderstorms has gone through
with a second round between 1 and 5z. Vsbys could drop to IFR
and cigs could drop to MVFR with any direct hit. Winds will
mostly stay below 20 kts. Behind the convection cigs will fall
to MVFR for all but ITH/SYR late tonight into Wednesday
morning.
ELM should again have IFR vsby fog late tonight with the MVFR
cigs. AVP is already in the marine air with MVFR cigs now. Cigs
should fall to IFR there from 5 to 12z. Return to VFR at all
sites by 15z.
Scattered showers and thunderstorms will drop south Wednesday
starting midday at SYR/RME then south central NY afternoon.
Coverage and confidence too low to include restrictions at this
time.
South wind at 5 to 8 kts this evening will become late and
variable late tonight. Wednesday morning southwest winds at 10
kts shift to west.
Outlook...
Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings, mainly at KELM.
Friday afternoon through Sunday...Chance of showers and
thunderstorms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038-039-
043-044-047.
NY...Flash Flood Watch until midnight EDT tonight for NYZ022-024-
055-056.
&&
SYNOPSIS...TAC
NEAR TERM...BTL/JTC/TAC
SHORT TERM...JAB/MPH
LONG TERM...JAB/MPH
AVIATION...TACHazardous weather outlook, Jul 13, 12:43 PM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
143 PM EDT Tue Jul 13 2021
NYZ009-015>018-023-025-036-037-044-045-141745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-
143 PM EDT Tue Jul 13 2021
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
NYZ046-057-062-PAZ040-048-072-141745-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
143 PM EDT Tue Jul 13 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms may occur later this afternoon and tonight.
Some storms may produce brief heavy downpours and poor drainage
flooding, but widespread hazardous weather is not expected in the
Western Catskills or Northern Poconos.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ022-024-055-056-PAZ038-039-043-044-047-141745-
Steuben-Chemung-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-
Luzerne-
143 PM EDT Tue Jul 13 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
In the hours before
Local storm report, Jul 13, 9:39 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1039 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG MARATHON 42.44N 76.04W
07/13/2021 CORTLAND NY FIRE DEPT/RESCUE
TREE DOWN BLOCKING BOTH LANES ON WEST MAIN
STREET IN MARATHON. TIME ESTIMATED.
&&
MPHLocal storm report, Jul 13, 9:48 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1048 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG MARATHON 42.44N 76.04W
07/13/2021 CORTLAND NY PUBLIC
LARGE MAPLE TREE DOWN ACROSS ROAD IN
MARATHON VILLAGE (SPECIFIC ROAD UNKNOWN).
&&
MPHLocal storm report, Jul 13, 9:50 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM TSTM WND DMG 3 SE MARATHON 42.41N 75.98W
07/13/2021 CORTLAND NY FIRE DEPT/RESCUE
WIRE DOWN IN SWIMMING POOL ON MERRILL CREEK
ROAD. TIME ESTIMATED.
&&
MPHSpecial weather statement, Jul 13, 9:55 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1055 PM EDT Tue Jul 13 2021
PAZ043-044-047-140345-
Wyoming-Luzerne-Lackawanna-
1055 PM EDT Tue Jul 13 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
LACKAWANNA...WESTERN LUZERNE AND EASTERN WYOMING COUNTIES...
At 1055 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Glenwood to near Shickshinny. Movement
was southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Scranton, Wilkes-Barre, Falls, Muhlenberg, Kingston, Berwick,
Nanticoke, Plains, Old Forge and Pittston.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4095 7620 4105 7623 4114 7623 4114 7628
4121 7632 4164 7586 4164 7551 4092 7610
TIME...MOT...LOC 0255Z 296DEG 25KT 4163 7573 4112 7619
BJGLocal storm report, Jul 13, 10:14 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1114 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND DMG CORTLAND 42.60N 76.18W
07/13/2021 CORTLAND NY 911 CALL CENTER
THUNDERSTORM WINDS KNOCKED TREE DOWN ON
WIRES.
&&Special weather statement, Jul 13, 10:25 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1125 PM EDT Tue Jul 13 2021
PAZ040-044-047-048-072-140415-
Southern Wayne-Northern Wayne-Luzerne-Lackawanna-Pike-
1125 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT LACKAWANNA...CENTRAL WAYNE...
NORTHEASTERN LUZERNE AND NORTHWESTERN PIKE COUNTIES...
At 1125 PM EDT, a strong thunderstorm was located over Mayfield, or
near Carbondale, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Scranton, Dunmore, Carbondale, Old Forge, Pittston, Archbald,
Blakely, Taylor, Dickson City and Moosic.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4131 7579 4163 7567 4164 7558 4164 7547
4166 7546 4172 7505 4171 7505 4171 7507
4169 7505 4162 7505 4161 7508 4155 7502
4136 7499
TIME...MOT...LOC 0325Z 262DEG 40KT 4153 7554
BJGThunderstorm Wind, Wayne
- When
- July 13, 10:52 PM EST
- Where
- Wayne County, 1.24 mi NE of Honesdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.580, -75.250
Strong thunderstorm winds knocked down a tree onto a roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971422.